Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 29, 2001
Blood Tests and Insulin Injections
Question from Comanche, Oklahoma, USA:
My six year old son, diagnosed about five months ago, is on a regimen of Lantus and Regular and is still fighting his shots. He got better for a while, but now it is a struggle and a fight (holding him down to do his shots, which is hard since he is a big child). His doctor states that both the Lantus and Regular will sting. While his doctor and my family tried talking to him and endeavored to use a reward system, he seems to understand, yet emotions take over at shot time. I refuse to punish him for this, but I can't condone it either. I just don't know what to do and any suggestions will help. Do you think counseling would help? I know he is very tired of this disease already, and it hasn't even been six months. How can I make it easier?
You need to take your son to a psychologist with expertise in behavioral medicine. That is someone who has lots of experience working with children with chronic illness. Such psychologists have lots of strategies that will help you and your son feel less distressed around shots. Please ask your diabetes team for referrals. If they are not sure of anyone, call your pediatrician and your local American Diabetes Association office for referrals. Please go to someone as soon as possible. Neither you nor your son should be struggling with this for so long.
[Editor’s comment: I hope it helps you to learn that the problem you describe is very common in children of this age. I have several things you might try:
Make sure the alcohol dries before you give the injection. It can cause stinging.
Room temperature insulin is more comfortable than cold insulin. (Insulin can be kept at room temperature for one month).
Don’t worry about being precise spacing the injections and rotating right now. Just try not to give them in exactly the same place every day. Let your son choose where to give them if possible.
Ask your son’s diabetes nurse educator to show him the Inject-Ease® (also nicknamed “the rocket”). This injection device holds the syringe so you can’t see the needle similar to the way in which a lancing device holds the lancet and “sticks” for you. He might be less scared if you use it, and it’s a helpful item for many kids, teens, and adults with needle phobia.
Try not to focus (although I know it is difficult) on his “bad” behavior as this reinforces it.
Ask your son’s doctor about using Ela-Max cream. These are topical anesthetics which work very well. (See EMLA, ELA-Max May Control Laser Pain Best.)
You might also try play therapy using a large syringe for painting, giving a stuffed animal a shot, etc. If you are uncertain as to how to do this, you might ask your diabetes team for a referral to a play therapist.
The good news is this problem will go away after a while. Most children get used to the shots, but unfortunately, it takes longer for some than others.
[Editor’s comment: It’s not clear from the letter if your son is under the care of a pediatric diabetes team — if not, ask for a referral to one with diabetes nurse educators and counselors on the team.